South Dakota, 2019

Flooding in South Dakota, August 2, 2019

August 2, 2019 · NWS FSD · 5 events in 2 counties and zones

A deep warm cloud layer and weak steering flow resulted in persistent and slow-moving showers and thunderstorms. Rainfall from Brule to Sanborn and Beadle Counties generally ranged from 3 to 5 inches during the morning and mid-day hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A deep warm cloud layer and weak steering flow resulted in persistent and slow-moving showers and thunderstorms. Rainfall from Brule to Sanborn and Beadle Counties generally ranged from 3 to 5 inches during the morning and mid-day hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 11:16 AM CST, 29 minutes earlier.

Area forecast discussion, Aug 2, 11:16 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1216 PM CDT Fri Aug 2 2019

.UPDATE...
Issued at 1157 AM CDT Fri Aug 2 2019

A moist atmosphere characterized by PWATs approaching 2 inches
near/west of the James River, along with a deep warm cloud layer
depth has resulted in very efficient rainfall across western
portions of the FA. Gauge reports form both Chamberlain and Huron
indicate rainfall over 2-3 inches with a spotter report of over 4
inches near Chamberlain. Area webcams have also shown ponding of
water in fields. Considered a Flood Watch earlier this morning but
given the ongoing nature of the event, will continue to cover the
threat with more localized Flood Warnings. Model guidance has
struggled with the eastward progression of this activity but
current moisture transport vectors would suggest the heaviest
rainfall generally should stay near/west of a Wagner to Mitchell
to De Smet line with lighter more hit or miss activity to the
east. Some locations west of the previously mentioned line may
pick up an additional 2 or more inches or rain.

&&

.SHORT TERM...(Today and Tonight)
Issued at 351 AM CDT Fri Aug 2 2019

Mid/upper level energy drifting out of the Northern Rockies has
produced scattered showers and isolated thunder west of Interstate
29 early this morning, though rainfall measurement has been hard to
come by with low level dry air in place. This will remain the theme
for the day as the shortwave slides eastward - with the better rain
chances remaining in our western CWA - with strong high pressure
residing over the Upper Mississippi Valley and increasingly drier
air toward the east. With a strong moisture fetch into our western
zones, a weak midlevel flow, and model PWAT values approaching 2"
over that area, cannot rule out brief heavy rain, especially early
in the day, and a WPC Marginal Risk for excessive rainfall seems
appropriate. Instability is weak, so no severe storms are expected,
and in fact lightning has been next to non existent over our area
overnight. With abundant cloud cover remaining for much of the day,
temperatures will be held down a bit with highs mainly mid to upper
70s.

Any rainfall begins to taper off tonight as strengthening high
pressure expands westward. With that, winds will become nearly calm,
and if we can get some clearing areas of fog will be a possibility.
Lows tonight will be in the lower to mid 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 351 AM CDT Fri Aug 2 2019

By Saturday, upper level riding oriented over the western CONUS
begins to build eastward, resulting in a drying trend and warmer
temperatures into the beginning of next week. This will play out to
highs into the mid and upper 80s by Sunday.

Models still indicating a frontal passage for Monday and Monday
night, which will bring increasing thunderstorm chances during that
time frame, and usher in slightly cooler temperatures that will
linger into the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1157 AM CDT Fri Aug 2 2019

Primary concern in the near term is the ongoing heavy
rain/embedded thunder across areas near and west of the James
River including KHON. This has resulted in IFR ceilings/vsby at
times. Guidance has struggled with the eastward progression of
this activity but current thinking is that the bulk of the
precipitation will remain west of KFSD/KSUX this afternoon/evening
with just lighter hit or miss showers working thru those terminals
at times.

Next period of potential concern comes later tonight into Saturday
morning. Some of the latest guidance hints at additional
precipitation development after midnight with the NAM furthest
east along the I-29 corridor. Confidence in these solutions is
quite low given their lack of run to run and model to model
consistency so will not include mention in the TAF at this time.
If this were to materialize, could see some lower ceilings in this
activity. Previous guidance suggested more of a clearing trend
which would have resulted in some fog threat, which still cannot
completely discount. Overall, a fairly muddled forecast.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Kalin
SHORT TERM...JM
LONG TERM...JM
AVIATION...Kalin
Hazardous weather outlook, Aug 2, 3:10 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 AM CDT Fri Aug 2 2019

NEZ013-014-SDZ038>040-050-052>071-030915-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
410 AM CDT Fri Aug 2 2019

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible across the area
through this evening. While severe storms are not expected, brief
locally heavy rain is possible, mainly over south central SD and the
James River Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-030915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
410 AM CDT Fri Aug 2 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 2, 9:23 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 AM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       5 S CHAMBERLAIN         43.73N 99.31W
08/02/2019  M2.50 INCH       BRULE              SD   CO-OP OBSERVER

            2.5 INCHES OF RAIN HAS FALLEN IN THE LAST 30
            MINUTES, WITH RAIN CONTINUING TO FALL.

&&

AT
Local storm report, Aug 2, 10:37 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HEAVY RAIN       5 S CHAMBERLAIN         43.73N 99.31W
08/02/2019  M4.45 INCH       BRULE              SD   CO-OP OBSERVER

            90 MINUTE STORM TOTAL, THIS INCLUDES THE 2.5
            INCHES REPORTED EARLIER.

&&

AT
Local storm report, Aug 2, 11:12 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1212 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       3 S CHAMBERLAIN         43.77N 99.32W
08/02/2019  M3.05 INCH       BRULE              SD   PUBLIC

            3 HOUR TOTAL FROM 9 AM TO 12 PM.

&&

AT
Local storm report, Aug 2, 11:16 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       3 S CHAMBERLAIN         43.77N 99.32W
08/02/2019  M3.05 INCH       BRULE              SD   ASOS

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3 S
            CHAMBERLAIN. 3 HOUR TOTAL FROM 9 AM TO 12
            PM.

&&

AT
Local storm report, Aug 2, 11:18 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1218 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       2 NNW HURON             44.39N 98.23W
08/02/2019  M2.07 INCH       BEADLE             SD   ASOS

            2 HOUR STORM TOTAL, FROM 10 AM TO 12 PM.

&&

AT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Beadle

When
August 2, 11:45 AM CST to 2:00 PM CST
Where
Beadle County, 1.61 mi S of Huron to 2.54 mi S of Huron
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
44.327, -98.217

Water up to a foot in depth ponded across sections of South Dakota Highway 37 south of Huron.

Flood, Beadle

When
August 2, 11:45 AM CST to 1:45 PM CST
Where
Beadle County, 2.03 mi ESE of (Hon)huron Arpt to 2.57 mi NE of Huron
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
44.371, -98.191

Water ponded to a few inches depth over U.S. Highway 14 on the east side of Huron.

Flood, Brule

When
August 2, 11:57 AM CST to 2:00 PM CST
Where
Brule County, 1 mi NNW of Chamberlain Arpt to 0.92 mi N of Chamberlain Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
43.814, -99.324

Heavy rainfall of 3 to 5 inches produced flooding of fields and small creeks near Chamberlain. Several inches of flowing water was reported over roads.

Flood, Beadle

When
August 2, 12:00 PM CST to 3:00 PM CST
Where
Beadle County, 1.71 mi W of Huron to 1.79 mi W of Huron
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
44.346, -98.254

Excessive rainfall caused erosion of a culvert under Truck Route 37 to the west of Huron.

Flood, Beadle

When
August 2, 12:18 PM CST to 2:00 PM CST
Where
Beadle County, 1.08 mi NW of Huron to 0.93 mi NW of Huron
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
44.361, -98.236

Heavy rain resulted in street flooding to a depth of approximately 6 inches.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852036, 852041, 852053, 853944, 852058.